Missouri, 2008

Hail in Missouri, April 25, 2008

April 25, 2008 · NWS LSX · 9 events in 6 counties and zones

Severe thunderstorms developed along and ahead of a cold front. Numerous reports of hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Severe thunderstorms developed along and ahead of a cold front. Numerous reports of hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 25, 6:46 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 25, 6:46 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
746 AM CDT FRI APR 25 2008

.UPDATE 2...
AFTER DISCUSSION WITH SPC...HAVE EXPANDED CURRENT WATCH 230
SOUTHWARD TO INCLUDED BOONE...AUDRAIN...PIKE MO...PIKE IL AND
BROWN COUNTY. LINE OF STORMS HAS SHOWN GRADUAL INCREASE IN
INTENSITY AND IS MOVING THROUGH 1000+ J/KG MUCAPE. LINE WILL HAVE
POTENTIAL TO PRODUCE SEVERE HAIL AND POSSIBLY SEVERE WIND GUSTS IF
MOMENTUM OF LOW LEVEL JET IS BROUGHT DOWN TO SURFACE BY DOWNDRAFTS.

BRITT

.UPDATE 1...
APPARENT GRAVITY WAVE IS ENHANCING CONVECTION ACROSS NORTH CENTRAL
MISSOURI...TRAILING FROM INITIAL MCS THAT HAS BEEN ONGOING
OVERNIGHT. CONVECTION TRYING TO DEVELOP FURTH SOUTH ALONG THE
WAVE...BUT STRUGGLING AS LLJ CONTINUES TO POINT TOWARD DEVELOPING
CONVECTION TO THE NORTH. CURRENT RADAR TRENDS INDICATE STRONG TO
SEVERE THUNDERSTORMS COULD EXTEND SOUTH OF THE SEVERE THUNDERSTORM
WATCH THAT IS IN EFFECT FOR NORTHEAST MISSOURI AND WEST CENTRAL
MISSOURI COUNTIES UNTIL NOON. THIS WILL BE ESPECIALLY TRUE IF
THIS DEVELOPING LINE TAPS INTO THE STRONG LLJ WINDS AND TRANSPORTS
THEM TO THE GROUND VIA DOWNDRAFTS.

CONVECTION SHOULD ALSO BEGIN TO DEVELOP IN VICINITY OF THE COLD
FRONT AND MOVE EAST AS OUTLINED BELOW.

CVKING

&&

.DISCUSSION...
LARGE MCS CONTINUES TO PARADE ACROSS NORTHWEST MISSOURI AND IOWA
THIS MORNING WITH TRAINING BOWING SEGMENTS EVIDENT ON REGIONAL
RADAR. SOUTH OF THE COMPLEX...THE WARM SECTOR HAS BECOME VIRTUALLY
CLOUD FREE.

HAVE BOOSTED TEMPERATURES ACROSS THE BOARD TODAY WITH UPPER 70S TO
LOWER 80S EXPECTED AHEAD OF THE COLD FRONT. THIS HEATING COMBINED
WITH TONGUE OF SURFACE DEWPOINTS IN THE LOWER TO MIDDLE 60S WILL
PRODUCE MLCAPE VALUES BETWEEN 1000 AND 2000 J/KG AHEAD OF THE COLD
FRONT. EXPECT 0-6KM DEEP LAYER SHEAR VALUES ALONG THE FRONT TO BE
AROUND 50KT.

GIVEN A WEAK CAP IN PLACE WITHIN THE WARM SECTOR AND SHEAR VECTORS
ALIGNING MORE PARALLEL TO THE FRONT WOULD EXPECT A LINEAR MODE OF
CONVECTION.  THAT BEING SAID...EMBEDDED SUPERCELLS WITHIN THE SQUALL
LINE SHOULD BE EXPECTED GIVEN STRONG SHEAR AND AVAILABLE INSTABILITY.

SHEAR VECTORS ARE MORE PERPENDICULAR TO THE FRONT ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS...WHICH COULD ALLOW SUPERCELLS TO
REMAIN DISCRETE FOR A LONGER PERIOD OF TIME. THE POTENTIAL OF
INTERACTION WITH RESIDUAL OUTFLOW BOUNDARIES FROM THIS MORNINGS
CONVECTION HEIGHTENS THE TORNADO THREAT ACROSS THIS AREA.

COLD FRONT CLEARS THE CWA AROUND MIDNIGHT WITH A COOLER AND DRIER
AIRMASS SETTLING ACROSS MISSOURI AND ILLINOIS. TEMPERATURES WILL
LIKELY DIP INTO THE UPPER 30S ACROSS CENTRAL AND NORTHEAST MISSOURI
EARLY SATURDAY MORNING. I BELIEVE GUIDANCE IS UNDERESTIMATING THE
POWER OF LATE APRIL SUNSHINE...SO HAVE WENT WARMER THAN THE HIGHEST
GUIDANCE ON SATURDAY WITH LOWER TO MIDDLE 60S FOR HIGH TEMPERATURES.

CLOUD COVER AND PRECIPITATION CHANCES WILL BE ON THE INCREASE
SATURDAY NIGHT AS ANOTHER MIDLEVEL SHORTWAVE AND SURFACE LOW
PRESSURE SYSTEM MOVE TOWARD THE AREA. HAVE CHANCES OF SHOWERS MOVING
ACROSS THE FORECAST AREA FROM WEST TO EAST SATURDAY NIGHT AND
SUNDAY. THIS SHORTWAVE WILL CARVE THE TROF OUT FURTHER ACROSS THE
CENTER OF THE UNITED STATES...WITH BELOW NORMAL TEMPERATURES
EXPECTED SUNDAY THROUGH TUESDAY. IN FACT...AS THE CENTER OF COOL
CANADIAN HIGH PRESSURE SETTLES SOUTH ACROSS MISSOURI AND ILLINOIS
MONDAY NIGHT/TUESDAY MORNING...TEMPERATURES WILL DIP INTO THE MIDDLE
30S...WITH PATCHY FROST CERTAINLY POSSIBLE.

TEMPERATURES WILL FINALLY RETURN TO NORMAL ON WEDNESDAY AS THE
CENTER OF HIGH PRESSURE PUSHES EAST AND RETURN FLOW ENSUES.

CVKING

&&

.AVIATION...
FOR THE 12Z TAFS...
NOT TOO MUCH CHANGE FROM PREVIOUS FORECAST. WILL KEEP MENTION OF
LLWS GOING THROUGH 14-15Z AS KLSX HAS BEEN SHOWING SOUTHERLY WINDS
AT 40-45KTS THE PAST FEW HOURS. LINE OF SHRA/TSRA IS DEVELOPING
OVER WRN MO...SO HAVE SHRA/TSRA GOING AND KUIN/KCOU MID-LATE
MORNING. ALSO HAVE TEMPO FOR TSRA GOING AT KCOU/KSTL/KSUS AS COLD
FRONT MOVES ACROSS MO/IL THIS AFTERNOON. CIGS/VSBY SHOULD FALL
INTO THE MVFR CATEGORY WITH THE PRECIPITATION...WITH SOME
LINGERING MVFR IMMEDIATELY BEHIND FRONTAL PASSAGE. SOUTHERLY WINDS
WILL VEER WEST TO NORTHWESTLY BEHIND THE FRONT.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 25, 3:11 AM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
411 AM CDT FRI APR 25 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
411 AM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP AND MOVE
ACROSS MISSOURI AND ILLINOIS TODAY AND TONIGHT. LARGE AND
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...AND
ISOLATED TORNADOES WILL BE POSSIBLE WITH ANY SEVERE THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MODERATE FLOODING WILL PERSIST FOR SOME LOCATIONS ALONG THE
MISSISSIPPI RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT
FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

The radar

The St Louis radar (KLSX), 158 km away, was scanning. The volume nearest the first event began at 13:49 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Monroe

When
April 25, 7:48 AM CST
Where
Monroe County, Madison
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.470, -92.220

Hail, Audrain

When
April 25, 2:08 PM CST to 2:10 PM CST
Where
Audrain County, Mexico
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.180, -91.900

Hail, Gasconade

When
April 25, 4:00 PM CST
Where
Gasconade County, Rosebud
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.380, -91.400

Hail, Montgomery

When
April 25, 4:12 PM CST
Where
Montgomery County, New Florence
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.920, -91.450

Hail, Montgomery

When
April 25, 4:17 PM CST
Where
Montgomery County, 1 mi N of Bellflower
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.014, -91.370

Hail, St. Charles

When
April 25, 5:00 PM CST
Where
St. Charles County, 1.85 mi WNW of St Charles
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.787, -90.533

Hail, St. Charles

When
April 25, 5:05 PM CST
Where
St. Charles County, 1.01 mi WNW of Elm Pt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.825, -90.518

Hail, St. Charles

When
April 25, 5:10 PM CST
Where
St. Charles County, 1.11 mi S of Boschertown
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.814, -90.474

Hail, St. Louis

When
April 25, 5:47 PM CST
Where
St. Louis County, 0.63 mi WSW of Spanish Lake
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.796, -90.231

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96667, 96670, 96682, 96685, 96687, 96689, 96690, 96693, 96695.